Background: Chemotherapy-induced nausea and vomiting (CINV) in cancer patients are common symptoms most feared by patients. The aim of this study was to analyze the impact of CINV associated to moderate/highly emetogenous chemotherapy regimens on patients' quality of life (QoL).
Patients and methods: Open, multicenter, prospective observational study was performed. Each patient filled out a patient diary for each cycle from the day before chemotherapy and for the next 5 days that included the number of emetic episodes, the intensity of nausea, and QoL evaluation (functional living index-emesis questionnaire).
Results: Data from 202 consecutive patients from nine university hospitals were collected, but only data from 160 were analyzed (79.2 %). Most of the participants (70 %) were women with a mean age of 50 years (SD 1.2 years). The most frequent cancer site was breast (44 %) followed by lung (16 %) and 76.3 % were receiving highly emetogenous chemotherapy. Despite the use of antiemetic prophylaxis, patients experienced significant nausea and vomiting during 31 % (3.2 % during acute, 15.0 % during delayed phase, and 13.2 % during both phases) and 45.1 % (5.1 % only during the acute phase, 23.5 % only during the delayed phase and 16.5 % during both phases) of the cycles, respectively, having 44.5 % (nausea) and 39.3 % (emesis) of the cycles an impact on patients' QoL.
Conclusions: The results of the study confirm the detrimental effect of CINV on patients' QoL despite the use of antiemetic prophylaxis (5HT(3) receptor antagonist, steroids, and dopamine receptor antagonists). It is mandatory to intensify the detection of CINV in order to improve the management of these important, albeit frequent, side effects of cancer treatments.